Iowa, 2015

Hail and Damaging Winds in Iowa, August 9 to 10, 2015

August 9 to 10, 2015 · NWS OAX · 3 events in 2 counties and zones

A shortwave trough moving quickly through the northern Plains allowed for a seasonably strong cold front to sweep through eastern Nebraska and southwest Iowa late in the day on the 9th of August. Isolated to scattered supercells developed along the cold front as it moved southeast across the area with some of the supercells producing severe weather in the form of large hail and damaging winds,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A shortwave trough moving quickly through the northern Plains allowed for a seasonably strong cold front to sweep through eastern Nebraska and southwest Iowa late in the day on the 9th of August. Isolated to scattered supercells developed along the cold front as it moved southeast across the area with some of the supercells producing severe weather in the form of large hail and damaging winds, as well as locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 5:14 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 5:14 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
614 PM CDT SUN AUG 9 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 333 PM CDT SUN AUG 9 2015

CHANCE FOR THUNDERSTORMS AND THEIR SEVERITY TONIGHT ARE THE PRIMARY
FORECAST CONCERNS.

THUNDERSTORMS WERE FIRING AT MID AFTERNOON ALONG A WEAK SURFACE
BOUNDARY STRETCHING FROM SOUTHEAST SOUTH DAKOTA INTO WESTERN
NEBRASKA. THESE STORMS HAVE PLENTY OF INSTABILITY AND SHEAR TO FEED
ON...SOME 2500 J/KG OF MLCAPE AND 40KT OF EFFECTIVE BULK SHEAR...AS
PER LATEST RAP OBJECTIVE ANALYSIS. ALREADY GETTING REPORTS OF SEVERE
HAIL JUST WEST OF OUR AREA WHERE VIGOROUS UPDRAFTS WERE SEEN. AND
FREEZING LEVELS ARE QUITE A BIT LOWER THAN LAST EVENING. SO A
CONTINUED HAIL THREAT IS CERTAINLY EXPECTED...WITH MODEST MICROBURST
POTENTIAL ALSO NOTED ON RAP PROGS.

PERHAPS A BIGGER SHOW WITH POTENTIALLY MORE WIDESPREAD SEVERE LATER
THIS EVENING IS POSSIBLE. MID LEVEL SHORTWAVE DIVING INTO WESTERN
SOUTH DAKOTA WILL CONTINUE SOUTHEAST THIS EVENING...PUSHING A COLD
FRONT ALONG WITH IT. SHEAR PROFILES SHOULD ACTUALLY INCREASE IN
MAGNITUDE GIVEN MID LEVEL SPEED MAX TIED TO WAVE. SHEAR VECTORS ARE
LINING UP NEARLY PARALLEL WITH EXPECTED FRONTAL/CONVECTIVE
LINE...SUPPORTING MORE OF A LINEAR STORM MODE. WIND
FIELDS...PREDICTED DOWNDRAFT CAPE AND LAYER THETA-E DIFFERENCES
APPROACHING 30 ALL SUGGEST SEVERE WIND POTENTIAL AS LINE RACES INTO
EASTERN NEBRASKA. SEVERAL MESOSCALE HI-RES MODELS ARE OFFERING
VARIED OPINIONS AROUND THIS LINE OF THINKING...SO WILL HIT EVENING
THUNDER CHANCES PRETTY HARD. EXPECT STORMS TO SLOWLY DIE OFF LATER
THIS EVENING AND OVERNIGHT AS THEY APPROACH INTERSTATE 80 AND
BEYOND...HOWEVER SEVERE THREAT APPEARS TO LINGER FOR SOME TIME AFTER
DARK.

BY MONDAY MORNING LINGERING STORMS SHOULD BE EXITING OUR
SOUTHEAST CWA. HOWEVER WEAK IMPULSE IN MID LEVEL FLOW COULD TAP
WANING INSTABILITY IN THE MID AFTERNOON TO PRODUCE A STORM OR TWO
IN SOUTHWEST IOWA. THEN NORTHERLY SURFACE FLOW UNDER HIGH PRESSURE
WILL FORETELL A RELATIVELY DRY PERIOD OVER THE NEXT COUPLE OF
DAYS.

HIGHS BOTH TUESDAY AND WEDNESDAY WILL GRADUALLY INCREASE INTO THE
LOWER AND MIDDLE 80S UNDER PLENTY OF SUNSHINE. AND DEW POINTS SHOULD
BE LOWER ON TUESDAY BEFORE BEGINNING TO RETURN WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 333 PM CDT SUN AUG 9 2015

OUR RELATIVELY QUIET WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH
THE REST OF THE WEEK. MID LEVEL HIGH PRESSURE RIDGE IS FORECAST BY
BOTH ECMWF AND GFS TO BUILD FROM THE SOUTHERN PLAINS INTO THE
NORTHERN ROCKIES...AND EXPAND A BIT TO THE EAST. THIS WILL TAKE MAIN
STORM TRACK NORTH AND EAST OF OUR AREA...AND ALLOW FOR WARMER
TEMPERATURES BOTH AT THE SURFACE AND ALOFT. WILL MAINTAIN OUR DRY
FORECAST UNTIL MAYBE SATURDAY NIGHT OR SUNDAY WHEN RIDGE IS FORECAST
TO BEGIN TO BREAK DOWN. HIGHS MAINLY IN THE UPPER 80S AND LOWER 90S
SHOULD PREVAIL.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 612 PM CDT SUN AUG 9 2015

BAND OF THUNDERSTORMS WILL AFFECT KOFK FOR THE FIRST FEW HOURS OF
THE TAF PERIOD. THEN ANOTHER LINE OF STORMS MOVING SOUTHEAST WILL
ENTER EASTERN NEBRASKA...AFFECTING KOFK BETWEEN 04Z AND 06Z...THEN
KLNK AND KOMA BETWEEN 06Z AND 09Z. MVFR CIGS/VSBYS WILL BE COMMON
IN STORMS...BUT BRIEFLY LOWER CONDITIONS ARE CERTAINLY POSSIBLE.
STRONG WINDS MAY ACCOMPANY STORMS AS WELL. BEHIND THIS SECOND BAND
OF THUNDERSTORMS...AREAS OF MVFR FOG ARE LIKELY THROUGH 14Z...WITH
A SMALL CHANCE OF MVFR/IFR CIGS AS WELL. THEN NORTH WINDS UNDER
12KT AND VFR CONDITIONS ARE FORECAST BEYOND 14Z AT ALL SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...DERGAN
Hazardous weather outlook, Aug 9, 3:32 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CDT SUN AUG 9 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE IN NORTHEAST NEBRASKA EARLY THIS EVENING. THEN MORE
SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH
ABOUT MIDNIGHT AS FAR SOUTHEAST AS INTERSTATE 80.

SCATTERED THUNDERSTORMS AT LATE AFTERNOON ALONG A WEAK SURFACE
BOUNDARY IN NORTHEAST NEBRASKA COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS. A BETTER CHANCE FOR SEVERE STORMS WILL COME FROM A
COLD FRONT MOVING SOUTHEAST FROM SOUTH DAKOTA...SCHEDULED TO
ARRIVE IN NORTHEAST NEBRASKA AT EARLY EVENING...THEN PROGRESS
TOWARD INTERSTATE 80 AROUND MIDNIGHT. INSTABILITY AND SHEAR WILL
BOTH BE CONDUCIVE FOR DAMAGING WINDS THROUGH THE EVENING BEFORE
STORMS WEAKEN AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS WILL LIKELY LINGER OVER MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THROUGH THE NIGHT...ENDING FROM
NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. BY MONDAY MORNING...MOST OF
THE ACTIVITY WILL HAVE MOVED EAST OF NEBRASKA AND SOUTHWEST IOWA.
THERE IS A SMALL CHANCE NON SEVERE THUNDERSTORMS COULD POP UP
MONDAY AFTERNOON IN SOUTHWEST IOWA.

FLOODING WILL REMAIN POSSIBLE ALONG THE NISHNABOTNA RIVER NEAR
HAMBURG AND THE WEST NISHNABOTNA NEAR RIVERTON AS WATER FROM
SUNDAY NIGHT RAINFALL CONTINUES TO MOVE DOWN THOSE WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PART OF NORTHEAST
AND EAST CENTRAL NEBRASKA...AS WELL AS WEST CENTRAL IOWA.

In the hours before

Special weather statement, Aug 9, 5:25 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
625 PM CDT SUN AUG 9 2015

NEZ011-016-017-100015-
ANTELOPE NE-KNOX NE-PIERCE NE-
625 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE...SOUTH CENTRAL
KNOX AND NORTHWESTERN PIERCE COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ORCHARD...OR 19 MILES SOUTHEAST OF ONEILL...MOVING NORTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...ORCHARD...CENTER...WINNETOON...ROYAL...BAZILE MILLS...
ASHFALL FOSSIL BEDS STATE HISTORICAL PARK AND THE HIGHWAY 14 AND 59
JUNCTION.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND
344.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4239 9830 4262 9787 4243 9769 4227 9830
TIME...MOT...LOC 2325Z 241DEG 40KT 4232 9832

KERN
Special weather statement, Aug 9, 5:41 PM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT SUN AUG 9 2015

NEZ030-031-042-100030-
PLATTE NE-BOONE NE-MADISON NE-
641 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...SOUTHWESTERN
MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 730 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PETERSBURG...OR 35 MILES WEST OF NORFOLK...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PETERSBURG...LINDSAY AND LORETTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4179 9817 4190 9812 4189 9756 4163 9764
TIME...MOT...LOC 2341Z 282DEG 21KT 4184 9807

KERN
Special weather statement, Aug 9, 6:28 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT SUN AUG 9 2015

NEZ016-030-031-042-100115-
ANTELOPE NE-PLATTE NE-BOONE NE-MADISON NE-
728 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANTELOPE...NORTHERN
BOONE...SOUTHWESTERN MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL
815 PM CDT...

AT 728 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF SPALDING...OR 36 MILES NORTHEAST OF ORD...MOVING EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PETERSBURG...LINDSAY AND LORETTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4192 9830 4197 9768 4170 9767 4174 9829
TIME...MOT...LOC 0028Z 269DEG 29KT 4184 9829

KERN
Special weather statement, Aug 9, 6:46 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT SUN AUG 9 2015

NEZ030-042-100130-
PLATTE NE-BOONE NE-
746 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHWESTERN
PLATTE COUNTIES UNTIL 830 PM CDT...

AT 745 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF ALBION...OR 40 MILES EAST OF ORD...MOVING EAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...ST. EDWARD...LINDSAY AND THE HIGHWAY 14 AND 56 JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4177 9828 4170 9761 4152 9770 4153 9771
      4153 9788 4151 9789 4165 9829
TIME...MOT...LOC 0045Z 289DEG 33KT 4171 9815

KERN
Special weather statement, Aug 9, 7:34 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
834 PM CDT SUN AUG 9 2015

NEZ011-012-100215-
KNOX NE-CEDAR NE-
834 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR AND EASTERN KNOX
COUNTIES UNTIL 915 PM CDT...

AT 833 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YANKTON...MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE...WYNOT...FORDYCE...ST. HELENA...OBERT...ST.
HELENA BOAT DOCK AND GAVINS POINT DAM AND CAMPGROUNDS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 203 AND 215.
 HIGHWAY 20 IN NEBRASKA NEAR MILE MARKER 390.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4285 9728 4286 9725 4281 9720 4280 9717
      4270 9701 4250 9702 4242 9713 4281 9754
      4285 9748 4285 9745 4287 9742 4286 9734
      4287 9731
TIME...MOT...LOC 0133Z 316DEG 25KT 4282 9739

KERN
Local storm report, Aug 9, 7:48 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
848 PM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             OAKDALE                 42.07N 97.97W
08/09/2015  E0.50 INCH       ANTELOPE           NE   PUBLIC

            ALSO TWO INCHES OF RAIN

0635 PM     HAIL             ORCHARD                 42.34N 98.24W
08/09/2015  E1.00 INCH       ANTELOPE           NE   PUBLIC

            UP TO QUARTER SIZE

&&

MILLER

The radar

The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monona

When
August 9, 9:53 PM CST
Where
Monona County, Soldier
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.980, -95.780

Numerous large tree limbs were reported blown down in town.

Hail, Page

When
August 10, 1:30 AM CST
Where
Page County, 2.09 mi NE of Blanchard
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -95.190

Thunderstorm Wind, Page

When
August 10, 1:30 AM CST
Where
Page County, 2.09 mi NE of Blanchard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.600, -95.190

A healthy 15 year old maple tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587926, 587925, 587927.